Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 203, NWS Amarillo, TX

October 1, 2002Dallam County, Hartley County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Oct 1, 2002, 7:44 PM CDT for Dallam County, Hartley County, Texas. It was in force for 91 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 1, 2002, 7:44 PM CDT (00:44 UTC)
Expired
Oct 1, 2002, 9:15 PM CDT
In force
91 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

Counties Dallam County, TX, Hartley County, TX

The radar

The Amarillo radar (KAMA), 122 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 1, 8:10 PM CDTHail 1.75Dalhart, TX
Oct 1, 8:17 PM CDTThunderstorm Wind 52 EWare, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 1, 5:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2002-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 474 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2002-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
474 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1468 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 3:40 PM CDT, 4 hours 4 minutes earlier.

Area forecast discussion, Oct 1, 3:40 PM CDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
340 PM CDT TUE OCT 01 2002

SFC COLD FRONT LOCATED IN ERN CO INTO NWRN KS. EXPECT THIS FEATURE
TO CONTINUE MOVG SLOWLY SEWD TNGT AND TRACKING THRU FCST AREA BY
SOMETIME WED AFTN. MEANWHILE...UPPER LVL TROF OVER WRN US CONTINUES
TO DIG THANKS TO UPPER RIDGE NEAR 150W CAUSING AMPLIFICATION
DOWNSTREAM. ALL MODELS SIMILAR IN CLOSING OFF LOW IN SRN NV...THEN
SLOWLY DRAGGING IT EWD THEN NEWD TO CNTRL NM AS AN OPEN WAVE BY THU
AFTN...FINALLY PUNCHING ACROSS CNTRL/SRN HI PLAINS BY LATE THU
EVENING. AS FOR FRONTAL TIMING AND HANDLING...PREFER THE FURTHER
SWD POSITION OFFERED BY ETA MODEL THRU 60 HRS. CHCS FOR PRECIP TNGT
THRU THU EVE LOOK PLAUSIBLE BASED ON ABV UA PATTERN. IT APPEARS THAT
SOME SORT OF PACIFIC FRONTAL SYSTEM MAY ZIP ACROSS LATE THU AFTN AND
EVENING AS THE UPPER LVL TROF RACES ENE. AT SOME POINT WE MAY SEE
SOME WIND WITH THIS SYSTEM BUT TIMING HARD TO PINDOWN THIS FAR OUT.
RAPIDLY IMPROVING WX LATER THU NIGHT...WITH DRY WX FRI AND SAT.

LATEST MEDIUM RANGE MODELS NOT IN TOTAL AGREEMENT WITH EVOLUTION OF
NEXT SHORTWAVE TROF. NOGAPS CLOSES OFF ANOTHER LOW IN THE GTBASIN
AND SWRN US FOR DAYS 5 AND 6 WHILE MRF HAS OPEN WAVE. LATEST 12Z AVN
HAS SHOWN A MARKED TREND TOWARDS A STRONGER DIGGING SYSTEM LATE IN
THE WEEKEND...EVENTUALLY CLOSING OFF IN SRN ROCKIES/FOUR CORNERS
REGION...THEN SLIDING ACROSS SRN HI PLAINS DAY 6. THE LATEST TRENDS
OFFERED BY 12Z AVN SUGGEST IT MAY BE ON TO SOMETHING. FOR NOW...WILL
GO WITH A MIDDLE ROAD PICTURE AND BRING ANOTHER COLD FRONT DOWN
SATURDAY EVENING...WITH MORE CLOUDS FOR SUN THRU TUE. NO PRECIP
MENTIONED AT THIS TIME UNTIL BETTER CONTINUITY AND MODEL TRENDS ARE
ESTABLISHED. PRELIM VALUES FOLLOW.

FCSTID = 02

AMARILLO    59 72 54 71 / 40 40 40 30
BEAVER      60 69 49 69 / 60 60 40 30
BOISE CITY  54 68 48 65 / 40 40 40 30
BORGER      58 69 51 70 / 40 40 40 30
BOYS RANCH  58 72 54 69 / 40 40 40 30
CANYON      59 72 54 71 / 40 40 40 30
CLARENDON   63 74 56 72 / 40 40 40 30
DALHART     56 68 50 66 / 40 40 40 30
GUYMON      56 68 49 68 / 40 40 40 30
HEREFORD    59 73 54 71 / 40 40 40 30
LIPSCOMB    61 69 51 70 / 60 60 40 30
SHAMROCK    65 75 55 72 / 40 40 40 30
WELLINGTON  66 75 56 74 / 40 40 40 30

.AMA...
TX...NONE.
OK...NONE.

ANDRADE
Hazardous weather outlook, Oct 1, 1:00 PM CDT, 6 hours 44 minutes before
OKZ001>003-TXZ001>020-021100-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT TUE OCT 1 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE NORTHERN
HALF OF THE TEXAS PANHANDLE...AND ALL OF THE OKLAHOMA PANHANDLES LATE
THIS AFTERNOON AND TONIGHT. THUNDERSTORMS MAY PRODUCE DAMAGING WIND
GUSTS AND LARGE HAIL. ALSO...HEAVY RAINS MAY PRESENT LOCALIZED
FLOODING PROBLEMS.

.SPOTTER ACTIVATION CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON OR
THIS EVENING.

.DAYS TWO THROUGH SEVEN...

SEVERE THUNDERSTORMS ARE ONCE AGAIN POSSIBLE WEDNESDAY THROUGH
WEDNESDAY EVENING...AND AGAIN THURSDAY AFTERNOON THROUGH THURSDAY
EVENING.

COCKRELL

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 7:35 PM CDTSevere Thunderstorm WarningAMADeaf Smith85 min
Oct 1, 8:40 PM CDTSevere Thunderstorm WarningAMARandall80 min
Oct 1, 9:13 PM CDTSevere Thunderstorm WarningAMAPotter77 min
Oct 1, 9:52 PM CDTSevere Thunderstorm WarningAMACarson68 min
Oct 1, 10:16 PM CDTSevere Thunderstorm WarningAMADeaf Smith44 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.